Hail, Greer
- When
- May 7, 5:00 PM CST
- Where
- Greer County, 1.38 mi S of Reed
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.880, -99.700
A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th. Later, line of thunderstorms swept across much of Oklahoma producing wind and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A very intense supercell produced a long swath of very large hail reports across portions of western north Texas on the evening of the 7th. Later, line of thunderstorms swept across much of Oklahoma producing wind and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 12:56 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 156 PM CDT Thu May 7 2020 ...New LONG TERM... .SHORT TERM... (This afternoon through Friday) Issued at 1055 AM CDT Thu May 7 2020 Mid level moisture advection has resulted in elevated showers with a few embedded thunderstorms widely scattered over much of the area. This activity is slowly making its way eastward and should be out of most of the forecast area by mid to late afternoon. Amounts are generally expected to be light. Later this evening, an upper level low will approach kicking off two rounds of severe storms. The first wave is expected to initiate around 5pm along the dryline in the southern Texas panhandle and move eastward through southwest Oklahoma and western north Texas. Most of these storms are expected to be fairly isolated, but with the potential to produce very large hail. The second round will start later (8-10pm) in northwest Oklahoma along a cold front. These storms will be more numerous and eventually consolidate into a line as they surge southeastward overnight. Large hail and damaging winds will be the main hazards, with an increasing flash flood risk as storms move further southeast. Friday will be cool in the wake of the cold front with high temperatures in the 60s. Expect north winds behind the front to remain fairly gusty tonight and through most of tomorrow. Day && .LONG TERM... (Friday night through next Wednesday) Issued at 156 PM CDT Thu May 7 2020 Quickly dimininishing winds, combined with a much drier airmass and clear skies, will allow for temperatures to drop off quickly Friday evening. Lows Saturday morning will approach records at some locations, with OKC and Wichita Falls appearing to have the best shot out of our three climate sites as of now. Temperatures will try to moderate some this weekend but continued troughing to our north and east will send a cold front with a reinforcing shot of cooler air towards our area by Sunday morning. Rain chances will arrive on Monday as a shortwave interacts with the front that will have stalled somewhere over our area. Went ahead and undercut the blended guidance for highs again on Monday across northern Oklahoma as it appears to be behind the trends on the raw model guidance, which have consistently shown highs only in the 40s and 50s across much of northern Oklahoma. Did not go as cold as raw deterministic guidance but future changes are possible as confidence increases on the location of the front and precipitation timing. Rain and cooler temperatures will likely persist for much of the area on Tuesday to the north of the stationary front. By Wednesday the front will likely lift north of the area as upper ridging builds in and troughing begins to develop to our west. This will likely continue the chance for thunderstorms into the middle and end of next week. Ware && .AVIATION... (18Z TAFS) Issued at 1211 PM CDT Thu May 7 2020 Gusty south winds will continue through the afternoon. A few isolated severe storms may move into southwest Oklahoma and western north Texas after 22Z, though coverage is expected to be too scattered to warrant mention in the TAFs at this point. More numerous storms will form along a front in northwest Oklahoma later this evening and make their way southeastward through the night, producing large hail and damaging wind gusts. Gusty north winds will fill in behind the front and continue into tomorrow. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 64 42 68 / 80 0 0 0 Hobart OK 52 66 41 71 / 60 0 0 0 Wichita Falls TX 59 69 43 73 / 50 0 0 0 Gage OK 45 65 40 73 / 40 0 0 0 Ponca City OK 50 63 40 68 / 70 0 0 0 Durant OK 60 69 44 68 / 90 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....08 AVIATION...14
Hazardous Weather Outlook National Weather Service Norman OK 343 PM CDT Thu May 7 2020 OKZ004>048-050>052-TXZ083>090-082045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 343 PM CDT Thu May 7 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Evening and Overnight... .Thunderstorms... There is an enhanced risk of severe thunderstorms this evening and overnight across portions of central and southeastern Oklahoma. There is a slight risk of severe thunderstorms across the remainder of Oklahoma and western north Texas. The enhanced risk is roughly the area south and southwest of a line from Watonga to Kingfisher to Shawnee to Daisy Oklahoma, and east and northeast of a line from Watonga to Anadarko to Ardmore. Thunderstorms may initially develop late this afternoon or early evening across southwest Oklahoma and western sections of north Texas. These storms will move southeast and be capable of producing hail up to the size of baseballs and wind gusts of 60 to 80 mph. More storms are expected to develop across northwest Oklahoma in the early to mid evening hours. These storms will likely expand to become a thunderstorm complex and move southeast across central and southern Oklahoma. The main risk will be damaging wind gusts of 60 to 80 mph, but hail up to golf ball size will also be possible. .Heavy rain... Heavy rain is also a possibility late tonight into early Friday morning. Some urban and small stream flooding may occur over parts of south-central and southeast Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There will be a chance of storms again from Monday through Wednesday. The risk of severe storms will be low on Monday, then begin to increase each day. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
518 PM CDT Thu May 7 2020
OKZ008-072245-
Kay OK-
518 PM CDT Thu May 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 545
PM CDT...
AT 516 PM CDT, a strong thunderstorm was located near Hardy, moving
southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...
LAT...LON 3678 9676 3678 9679 3677 9679 3700 9699
3700 9675
TIME...MOT...LOC 2216Z 319DEG 32KT 3695 9678
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
519 PM CDT Thu May 7 2020
OKZ033-034-036-TXZ083-072245-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
519 PM CDT Thu May 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southwestern Greer...
southwestern Jackson and northwestern Hardeman Counties Until 545 PM
CDT...
AT 515 PM CDT, a severe thunderstorm was located 8 miles southwest
of Dodson, moving east at 55 MPH. This storm will soon move into
Harmon and Hardeman counties.
HAZARDS INCLUDE...
Hail up to the size of ping pong balls...
Wind gusts to 60 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3486 10000 3499 9966 3475 9955 3439 9965
3448 10000
TIME...MOT...LOC 2215Z 262DEG 48KT 3470 10014
WareThe Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
29 hail, 20 thunderstorm wind. Local standard time, as filed.
Time estimated from radar.
Mping report.
Mping report.
Twitter report.
Estimated severe wind gusts reported.
Estimated severe wind gusts reported.
Reported at Highway 19 west side of Bradley, trees are down on the road, from twitter picture.
Downed power lines in town. Time estimate from radar.
Estimate relayed through NWSChat.
Mping report.
Tree limbs down, damages to multiple roofs in town. Time estimated by radar.
Roof damage, church in town had metal roof peeled off and hanging in power lines. Power lines downed and tree damage.
Report of trees and power lines down in the city of Atoka. Several other reports of tree damage and power lines downed across the county.
Large tree uprooted in the southwest part of town. Time based on radar.
Mobile home had part of its roof removed by straight line winds, time estimated from radar.
Uprooted tree and downed tree limbs at Bentley cemetery. Pictures submitted via facebook.
Back porch tin awning torn off, freezer moved off porch.
Report relayed through NWSchat.
Reports of a tree on a house on E 1ST. Additional reports of multiple power poles down or broken.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896857, 896858, 896859, 896860, 896861, 896862, 896863, 896864, 896865, 896867, 896868, 896869, 896870, 896871, 896872, 896873, 896874, 896875, 896876, 896877, 896878, 896879, 896880, 896882, 896883, 896884, 896885, 896886, 896887, 896888, 896889, 896890, 896891, 896892, 896894, 896895, 896896, 896899, 896900, 896901, and more.